Singapore teen suffers from rare disease where his skin looks burnt

PHOTO: Singapore teen suffers from rare disease where his skin looks burnt

SINGAPORE - With skin that is covered in dark blotches, 16-year-old Chen De En has a strange disease where his skin looks burnt when it flares up.

But Chen has a rare condition known as Stevens-Johnson Syndrome (SJS), where cell death causes the epidermis to separate from the dermis.

It is a serious and potentially deadly skin disease in which the skin and mucous membranes react severely to a medication or infection.

Chinese evening paper Lianhe Wanbao reported that Chen used to be perfectly healthy, and was even the captain of the school basketball team.

He would practise everyday under the scorching sun without getting tired. However, he was struck by a mysterious condition two years ago which completely changed his life.

He came down with a high fever which would not go down, and the treatments prescribed by the doctors did nothing to ease his sickness. He was hospitalised in KK Hospital, and diagnosed with SJS.

His mother, Mrs Chen, told Wanbao in an interview that after her son got sick, his whole body turned black and resembled something charred. An excruciating pain also radiated throughout his body that made it almost unbearable.

"De En's disease developed complication and resulted in pain in the joints. He required people to help him walk, and could easily fall down the stairs. The doctor said at that time that his immunity had been seriously compromised and had turned around to attack his joints," the 42-year-old part-time worker said.

Chen's condition was so serious that he had to be hospitalised in the Intensive Care Unit (ICU) for about a month.

During this period, his entire body was under attack, and he suffered liver cirrhosis. Wanbao reported that his condition was so bad that his liver could fail any time and he would be in urgent need of a liver transplant.

His father, a 47-year-old taxi driver, said that at one point, the doctor told them to be psychologically prepared for the worst.

Luckily, after undergoing multiple rounds of steroid injections, Chen's condition began to come under control.

Two years later, Chen is alive and well, but still needs to undergo regular testing and steroid injections to continue his battle against the condition. Till when, nobody knows.

Missed buying insurance

Since their ordeal started, the medical bills have been piling up with no respite in sight.

The elder Mr Chen said that he was under the impression that the medical bills would be covered by insurance companies. It was only until he received the hospital bills that he realised that they were not covered by health insurance at all.

"I checked with the insurance company and found out that in 2006 when we applied for insurance, the application did not go through because there were errors in the information provided," he told the reporter in Chinese.

"The insurance company claims they sent a letter, but I don't remember having received any letter," he said.

In order to save their son, Mr and Mrs Chen have gone to great lengths to cover the cost of the treatment. "If it can save our son, we will sell the house will no regrets," they said.

Forced to give up sports

After the illness forced him to give up sports, Chen has been staying at home most of the time.

Although his condition is under control and his appearance has returned to normal, Chen lives under the cloud that he might suffer a relapse any time.

"I do not know how to explain to my friends, so I just don't go out and come back right after school. I don't go anywhere much, so my parents won't worry," he said in a mature manner.

He confessed to the reporter that his condition causes him trouble at times. One such time was when his gym teacher asked him to do sit-ups, not knowing about his medical condition. As he couldn't do it, he was labelled "lazy" by the teacher - an act that made him sad.

However, the teachers and principal have become very understanding since, after they learnt the truth. Now, even his fellow students are considerate of his condition.

In January 2012, a polytechnic student allegedly passed away because of an allergic reaction to acne medication. The same month, a 16-year-old youth with a pre-existing epilepsy condition experienced blurry vision and a severe rash after being treated with carbamazepine, an anti-convulsant drug.

According to HealthXchange.com.sg, both are believed to have developed SJS.

What is Stevens Johnson Syndrome?

Stevens-Johnson syndrome is a rare condition, with a reported incidence of around 2.6 to 6.1 cases per million people per year.

According to the Health Science Authority (HSA) website, SJS and Toxic Epidermal Necrolysis (TEN) are life-threatening adverse skin reactions, with mortality rates of up to 5 per cent and 40 per cent respectively.

The condition can also lead to organ damage/failure, cornea scratching, and blindness. SJSupport reports that other complications include dry-eye syndrome, photophobia, asthma, permanent loss of nail beds, hair loss, scarring of esophagus and other mucous membranes, arthritis, and chronic fatigue syndrome.

SJS usually begins with fever, sore throat, and fatigue, which is commonly misdiagnosed and therefore treated with antibiotics. Flu-like symptoms are followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed, Mayo Clinic reported.

SJS presents a medical emergency that usually requires hospitalisation. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimising complications.

Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of the condition.

What is the cause?

Drugs are most often implicated as the suspected cause of SJS and TEN in adults and elderly persons, HSA said.

Carbamazepine, (CBZ) indicated for the treatment of epilepsy, neuropathic pain and bipolar disorder, is known to be associated with an increased risk of causing adverse cutaneous skin reactions, including SJS and TEN. This increased risk has been observed in the local population through the relatively higher numbers of SJS and TEN that have been reported in association with the drug over the years.

More recently, studies have been published which demonstrate a plausible genetic association with CBZ-induced SJS and TEN among Asian patients, in particular, Han Chinese and Thais.

Between 2003 and 2008, HSA received 290 cases of drug-induced SJS and TEN. CBZ was one of the most commonly suspected causative agents, accounting for 53 cases.

The onset of adverse reactions ranged from one day to three months after starting therapy.

According to a fact sheet published by SJSupport.org, while the most commonly implicated drugs are anti-convulsants, antibiotics and anti-inflammatory medications, almost any medication can cause SJS and TEN, including over-the-counter drugs such as Ibuprofen.

In some instances, it has been known to be caused by viral or bacterial infections. However, there have been cases where doctors have been unable to determine the exact cause of the condition.

A medical emergency

If you suspect that you may be suffering from SJS, you should head down to the Accident and Emergency (A&E) department of a nearby hospital immediately, HealthXchange.com.sg advised.

You should take along all the medications that you are currently consuming as they can help the doctor determine what is the trigger of it.

At the hospital, the doctor will first take the history of your illness before looking closely at the skin lesions on your body. Some skin tests such as rubbing the skin lightly to see if the top layer slips away will be conducted.

If you are diagnosed with SJS, you will very likely have to be hospitalised, usually in the ICU or burns unit.

The doctor will likely recommend you stop taking any non-essential medication. Other treatments will include pain medication, antibiotics, and supportive care such as fluid replacement, skin care and monitoring of vital signs.

SJS information from healthxchange.com.sg, HSA.gov.sg and Mayo Clinic.